Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 140, NWS Midland/Odessa, TX

May 31, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2016, 3:14 PM MDT for Eddy County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2016, 3:14 PM MDT (21:14 UTC)
Expired
May 31, 2016, 4:15 PM MDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 162 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

662 
WUUS54 KMAF 312114
SVRMAF
NMC015-312215-
/O.NEW.KMAF.SV.W.0140.160531T2114Z-160531T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM MDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 415 PM MDT

* AT 314 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARTESIA
  MUNICIPAL AIRPORT...OR NEAR ARTESIA...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ARTESIA...COTTONWOOD...ARTESIA MUNICIPAL AIRPORT...DAYTON AND ATOKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3297 10458 3296 10406 3260 10413 3279 10465
TIME...MOT...LOC 2114Z 288DEG 18KT 3286 10453 

HAIL...1.00IN
WIND...60MPH
 
$$

84
1 follow-up statement
778 
WWUS54 KMAF 312142
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM MDT TUE MAY 31 2016

NMC015-312215-
/O.CON.KMAF.SV.W.0140.000000T0000Z-160531T2215Z/
EDDY NM-
342 PM MDT TUE MAY 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTH CENTRAL EDDY COUNTY...

AT 342 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
LOCO HILLS...OR 15 MILES EAST OF ARTESIA...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DAYTON AND ATOKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3296 10406 3260 10413 3271 10443 3297 10433
TIME...MOT...LOC 2142Z 280DEG 17KT 3279 10415 

HAIL...1.00IN
WIND...60MPH
 
$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:20 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 31, 1:20 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
220 PM CDT TUE MAY 31 2016

.DISCUSSION...

The forecast remains complicated as an unsettled pattern sticks
around through the end of this week. An upper low to our west will
continue to send disturbances our way as low level moisture
remains high across the area. As was the case yesterday,
convection is expected to form along leftover outflow boundaries
and across the higher terrain later today. Models have struggled
with placement of these storms over the past few days and today
should be no different. The most sunshine so far today has
occurred across the northern Permian Basin and this area appears
to be the most unstable. An outflow boundary across this area is
beginning to light up with convection as convective temperatures
are reached. Elsewhere, the atmosphere has been worked over from
this mornings convection, but still expect some destabilization to
occur with afternoon heating. Strong to severe storms will again
be possible today given moderate shear values near 35 kts and
strong instability. A splitting upper level jet will also lead to
strong diffluence aloft. Moisture remains high across the area and
some locations have received several inches of rain over the past
few days. Given the above, will include severe wording in the
zones and also mention locally heavy rainfall possible tonight.

The upper low moves closer tomorrow so expect much of the same
across the area. Heavy rain and severe storms will again be a
possibility Wednesday afternoon and evening. A few models even
depict a southward moving MCS for northeast portions of the area
tonight into the morning hours. Uncertainty exists in which
locations will see the heaviest rain as convective coverage tomorrow
will likely be driven by what occurs across the region tonight. With
that said, locations from Snyder to Big Spring to Rankin have
received the most rain over the past few days and with more
likely leading to flooding, a Flash Flood Watch will be in effect
through tomorrow.

Temperatures will be held in check over the next few days due to all
the clouds and rain. The upper low moves over the area Thursday with
continued chances for rainfall. Models then show the low slowly
sinking southeast across TX through the weekend. Rain chances will
diminish by the end of the week, but temperatures will be slow to
warm back to normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  77  61  75 /  70  60  60  50
Carlsbad                       63  79  60  80 /  40  50  60  30
Dryden                         68  84  65  81 /  50  50  60  50
Fort Stockton                  65  80  62  77 /  40  50  60  40
Guadalupe Pass                 61  74  56  73 /  30  50  50  30
Hobbs                          59  75  57  74 /  50  60  60  30
Marfa                          53  76  51  74 /  40  40  50  40
Midland Intl Airport           65  79  62  77 /  60  60  60  40
Odessa                         65  79  63  77 /  50  60  60  40
Wink                           63  81  61  79 /  40  50  60  40

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...Flash Flood Watch through Wednesday evening for Borden-Glasscock-
     Howard-Martin-Midland-Mitchell-Reagan-Scurry-Upton.

&&

10/29
Hazardous weather outlook, May 31, 12:05 PM MDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
105 PM CDT TUE MAY 31 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
105 PM CDT TUE MAY 31 2016 /1205 PM MDT TUE MAY 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY AND PERSIST
TONIGHT.  SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL AND FLASH FLOODING COULD ALSO
BECOME PROBLEMATIC THIS AFTERNOON AND TONIGHT, ESPECIALLY IN THE
EASTERN PERMIAN BASIN WHICH HAS RECENTLY SEEN ALOT OF RAINFALL AND
WHERE A FLASH FLOOD WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY OVER
ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS.  SEVERE THUNDERSTORMS
WILL BE POSSIBLE WEDNESDAY IN THE BIG BEND AND LOWER TRANS PECOS.
ON THURSDAY, THE MAIN THREAT APPEARS TO BE LOCALLY HEAVY RAINFALL.
THE FLASH FLOOD WATCH WILL CONTINUE THROUGH 7 PM THURSDAY FOR THE
EASTERN PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 31, 2:16 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT TUE MAY 31 2016

TXZ048-053-312100-
MITCHELL TX-SCURRY TX-
316 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCURRY AND NORTH
CENTRAL MITCHELL COUNTIES UNTIL 400 PM CDT...

AT 315 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHINA GROVE...OR 10 MILES NORTH OF COLORADO CITY...MOVING NORTHEAST AT
10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHINA GROVE...VALLEY VIEW...DUNN...HERMLEIGH...MIDWAY...INADALE...BUFORD
AND US-180 NEAR THE FISHER-SCURRY COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3245 10087 3257 10096 3274 10077 3274 10066
      3253 10066
TIME...MOT...LOC 2015Z 229DEG 8KT 3255 10083

27
Local storm report, May 31, 2:51 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 NW HERMLEIGH          32.66N 100.78W
05/31/2016  E1.75 INCH       SCURRY             TX   STORM CHASER

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:14 PM MDTSevere Thunderstorm WarningMAFEddy61 min
May 31, 3:24 PM MDTSpecial Weather StatementMAFEddy66 min
May 31, 3:41 PM MDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.